Idaho, 2003

Damaging Wind in Idaho, April 24, 2003

April 24, 2003 · NWS BOI · 1 event in 1 county or zone

A cold front moving through the area had strong convection embedded along the leading edge. A strong downburst from a cell moving through the Middleton area produced the damaging winds in the vicinity of the Middleton High School.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A cold front moving through the area had strong convection embedded along the leading edge. A strong downburst from a cell moving through the Middleton area produced the damaging winds in the vicinity of the Middleton High School.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Apr 24, 1:15 PM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Apr 24, 1:15 PM MST, 2 hours 30 minutes before
SOUTHWEST IDAHO/SOUTHEAST OREGON AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE IDAHO
215 PM MDT THU APR 24 2003

AN UPPER LOW CENTERED AROUND 130W WILL BE THE DOMINANT WEATHER
FEATURE THE NEXT THREE DAYS.  ROTATING AROUND THE LOW LIKE SPOKES ON
A WHEEL ARE THREE SHORTWAVE TROUGHS.  THE 1ST WAVE WILL MOVE ACROSS
OUR AREA TONIGHT BRINGING VALLEY RAIN SHOWERS AND MOUNTAIN SNOW
SHOWERS ALONG WITH EVENING THUNDERSTORMS...SOME COULD BE STRONG WITH
HAIL AND GUSTY WINDS AS INDICATED BY SHEAR AND INSTABILITY VALUES.
LATE FRIDAY INTO FRIDAY NIGHT THE 2ND WAVE WILL ARRIVE WITH
SHOWERS.  THINK THIS WAVE WILL NOT HAVE THUNDERSTORMS AS THE AIR
MASS WILL BE MUCH COOLER AND CUMULUS TOPS MAY BE LOWER THAN 20K.
THE 3RD WAVE WILL DROP INTO THE LOW ON SATURDAY AND WILL CAUSE A
FLATTENING AND A LITTLE DRYING OUT OF THE FLOW.  THIS WAVE WILL ALSO
HELP PUMP UP A RIDGE OVER THE AREA ON SUNDAY THAT WILL KEEP EASTERN
PORTIONS DRY FOR A DAY.  TEMPERATURES WILL BE COOLING FRI/SAT TO
ABOUT 15 DEGREES BELOW NORMAL BY SATURDAY.  THE RIDGING ON SUNDAY
WILL WARM US UP ABOUT 8 DEGREES.

IN THE EXTENDED PERIOD /MON-THU/...THE OFFSHORE UPPER LOW WILL SEND
WAVE NUMBER THREE INTO THE AREA ON MONDAY.  THE PARENT LOW WILL
BEGIN TO MOVE SLOWLY EASTWARD AND WILL REACH OUR AREA LATE
THURSDAY.  ALL THIS TROUGHINESS WILL KEEP US RELATIVELY COOL AND
SHOWERY MON-THU.   /EGGER

.BOI...NONE.

=
Hazardous weather outlook, Apr 24, 5:00 AM MST, 10 hours 45 minutes before
IDZ011>016-028>030-ORZ061>064-251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE IDAHO
600 AM MDT THU APR 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST IDAHO AND SOUTHEAST
OREGON.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The Boise radar (KCBX), 40 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Canyon

When
April 24, 3:45 PM MST to 3:50 PM MST
Where
Canyon County, Middleton
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
GENERAL PUBLIC
Coordinates
43.700, -116.633

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2003Every state in 2003This day in weather historyWarnings in Idaho, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352191.